Alert archive / Kansas / Red Flag Warnings in 2020

Red Flag Warning 8, NWS Wichita, KS

December 22, 202013 counties in Kansas

NWS Wichita, KS issued this red flag warning at Dec 22, 2020, 12:25 PM CST for 13 counties in Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 22, 2020, 12:25 PM CST (18:25 UTC)
Expired
Dec 22, 2020, 6:32 PM CST
In force
6 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Marion County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 119 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1994 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

366 
WWUS83 KICT 221825
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
1225 PM CST Tue Dec 22 2020

KSZ052-053-069>072-093>096-098>100-230930-
/O.NEW.KICT.FW.W.0008.201222T1825Z-201223T1000Z/
Marion-Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-
Neosho-Chautauqua-Montgomery-Labette-
1225 PM CST Tue Dec 22 2020

...RED FLAG WARNING IN EFFECT UNTIL 4 AM CST WEDNESDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052...053...
069...070...071...072...093...094...095...096...098...099 AND
100...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
until 4 AM CST Wednesday.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 31 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Ketcham
1 follow-up statement
016 
WWUS83 KICT 230032
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
632 PM CST Tue Dec 22 2020

KSZ052-053-069>072-093>096-098>100-230145-
/O.CAN.KICT.FW.W.0008.000000T0000Z-201223T1000Z/
Marion-Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-
Neosho-Chautauqua-Montgomery-Labette-
632 PM CST Tue Dec 22 2020

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 052...053...069...070...071...072...
093...094...095...096...098...099 AND 100...

The National Weather Service in Wichita has cancelled the Red
Flag Warning.

Grassland fire danger indices have subsided but very high 
grassland fire danger indices will persist with breezy conditions 
will continue through the night. 

$$

Metzger

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Dec 22, 12:24 PM CST, 1 minute earlier.

Area forecast discussion, Dec 22, 12:24 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
1224 PM CST Tue Dec 22 2020

.UPDATE...
Issued at 1222 PM CST Tue Dec 22 2020

Updated Fire weather section below.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 310 AM CST Tue Dec 22 2020

Currently have strong shortwave energy tracking over the Pacific
Northwest and approaching the Northern Intermountain Region. At
the surface, high pressure is situated over the Lower Mississippi
Valley with return flow starting over the Plains.

Shortwave will continue tracking east today and by the early
evening hours will be passing over the Central Rockies.
Strengthening Lee troughing will set up tight pressure gradient
today that will result in gusty south winds. Limited mixing will
keep winds from getting too out of hand today, but feel as
gradient continues to tighten late this afternoon and especially
this evening, we will start to reach wind advisory criteria,
generally east of I-135. Current thinking is that strongest winds
will be in the 03z-09z range. Did go ahead and insert some drizzle
chances late tonight over southeast KS as low level moisture
continues to surge north.

Highs today will be fairly close to where they were Mon, with all
sites in the 60s. Even though highs will be around 20 degrees
above normal today, records will be tough to break as they are in
the upper 60s to around 70.

By 12z Wed the upper trough will extend through the Plains with a
deep surface low over MN/IA. Cold front is still expected to come
through late tonight into early Wed morning with the main impact
from this system the very strong northwest winds on
Wednesday, mainly due to deep mixing to nearly 700mb, setting up
great momentum transfer conditions. So confidence is high that we
will see gusts Wed afternoon in the 45 to 50 mph range. Any
outdoor items such as Christmas decorations will need to be
secured.

Deep upper trough will extend from the Great Lakes region into the
Tennessee Valley by Thu afternoon with strong northwest flow aloft
across the Plains. Even though it still looks like the bulk of the
really cold air will stay east of the area, we are still looking
at highs Thu colder than they have been over the last several days
as they top out around 40 degrees.

.LONG TERM...(Friday through Monday)
Issued at 310 AM CST Tue Dec 22 2020

Expecting a fairly quick warm-up for Fri into Sat as the upper
pattern flattens out in response to a fast moving impulse moving
out of the Great Basin and into the Plains for Sun. Still looking
like the bulk of the precip with this system will stay east of the
forecast area for Sun into Mon. Widespread highs in the 50s are
forecast for both Fri and Sat.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1151 AM CST Tue Dec 22 2020

Strong gradient winds will be the main concern for the next 24 hrs,
as a storm system moves across the northern plains.  For this
afternoon and this evening, expect south-southwest winds to increase
for the eastern half of KS, with wind gusts to 35-40 kts expected,
especially for the KCNU and KICT taf locations. Could also see some
increased low level moisture for areas along and east of the KS
Turnpike, for a chance of some MVFR cigs for KCNU for the overnight
hours as well.  Some of the high rez model solutions even suggest
the possibility of some DZ and IFR/LIFR cigs as well, but lots of
uncertainty on this developing given the mixy conditions expected.
So will not mention this.

A strong cold front will push across the area early on Wed, which
will shift the winds around to the west and northwest.  Strong winds
are expected on Wed as well, with most Taf locations seeing wind
gusts of 30-40 kts.

Ketcham

&&

.FIRE WEATHER...
Issued at 1222 PM CST Tue Dec 22 2020

Gradient winds continue to increase this afternoon, with some areas
beginning to see wind gusts to 35 kts.  Current relative humidity
values are dropping into the 30-35 percent range.  So with increased
winds and lowering Relative humidity values, we are already seeing
increased "hot spot" activity for areas east of Interstate 135.  So
feel that a Red Flag warning is needed for increased chances of
critical fire danger. So plan on issuing a Red Flag warning for most
areas east of I-135 for this afternoon and this evening.

Just a heads up for fire planning purposes, increasing high
cloudiness, may make it difficult to see certain "hot spot" activity
for the afternoon and evening hours.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    63  40  44  23 /   0   0   0   0
Hutchinson      63  36  43  21 /   0   0   0   0
Newton          63  39  44  21 /   0   0   0   0
ElDorado        66  41  46  22 /   0  10  10   0
Winfield-KWLD   64  43  47  24 /   0  10   0   0
Russell         63  31  39  19 /   0  10  10   0
Great Bend      63  32  39  19 /   0  10  10   0
Salina          63  35  42  20 /   0   0  10   0
McPherson       63  36  42  20 /   0   0  10   0
Coffeyville     65  47  50  24 /   0  20  10   0
Chanute         65  45  50  22 /   0  20  10   0
Iola            66  45  50  22 /   0  20  10   0
Parsons-KPPF    65  46  50  23 /   0  20  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 4 AM CST Wednesday for KSZ052-053-069>072-
093>096-098>100.

Wind Advisory until 4 AM CST Wednesday for KSZ052-053-069>072-
093>096-098>100.

&&

UPDATE...Ketcham
SHORT TERM...RBL
LONG TERM...RBL
AVIATION...Ketcham
FIRE WEATHER...Ketcham
Hazardous weather outlook, Dec 22, 4:12 AM CST, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
412 AM CST Tue Dec 22 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-231015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
412 AM CST Tue Dec 22 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Strong south winds are expected this afternoon and especially this
evening for locations generally east of Interstate 135. See latest
wind advisory for additional details.

Gusty south winds will elevate the grassland fire danger into the
very high category area wide today. Outdoor burning is highly
discouraged.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Very strong northwest winds are expected Wednesday afternoon across
the entire area with gusts in the 40 to 50 mph range likely. Outdoor
items such as Christmas decorations will need to be secured.

Strong northwest winds will also elevate the grassland fire danger
Wednesday afternoon into the very high to possibly extreme category.
Any fires that start on Wednesday will be difficult to contain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 3:48 AM CSTWind AdvisoryICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 7 more15 hr
Dec 22, 3:32 PM CSTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more26 hr

Nearby

Red Flag Warnings in Kansas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.